Volume 21, issue 3 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 21
Issue 4, 1931–2555
Issue 3, 1285–1930
Issue 2, 647–1283
Issue 1, 1–645

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Genus-two trisections are standard

Jeffrey Meier and Alexander Zupan

Geometry & Topology 21 (2017) 1583–1630
Abstract

We show that the only closed 4–manifolds admitting genus-two trisections are S2 × S2 and connected sums of S1 × S3, 2 and ¯2 with two summands. Moreover, each of these manifolds admits a unique genus-two trisection up to diffeomorphism. The proof relies heavily on the combinatorics of genus-two Heegaard diagrams of S3. As a corollary, we classify tunnel number one links with an integral cosmetic Dehn surgery.

Keywords
trisections, Heegaard splittings, waves
Mathematical Subject Classification 2010
Primary: 57N12, 57R65
Secondary: 57M25
References
Publication
Received: 1 December 2014
Revised: 21 February 2016
Accepted: 25 March 2016
Published: 10 May 2017
Proposed: Colin Rourke
Seconded: David Gabai, Ronald Stern
Authors
Jeffrey Meier
Department of Mathematics
Indiana University
Rawles Hall 425
831 East 3rd Street
Bloomington, IN 47405
United States
Alexander Zupan
Department of Mathematics
University of Texas at Austin
1 University Station C1200
Austin, TX 78712
United States